Texas, 2020

Hail and Damaging Winds in Texas, April 19, 2020

April 19, 2020 · NWS SHV · 14 events in 8 counties and zones

A warm front lifted north into Deep East Texas and the southern sections of North Central Louisiana by afternoon on April 19th, ahead of a vigorous upper level trough that ejected east from New Mexico across Texas. Large scale forcing increased by afternoon ahead of the trough as it approached the expanding warm sector, characteristic of moderate instability and strong wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north into Deep East Texas and the southern sections of North Central Louisiana by afternoon on April 19th, ahead of a vigorous upper level trough that ejected east from New Mexico across Texas. Large scale forcing increased by afternoon ahead of the trough as it approached the expanding warm sector, characteristic of moderate instability and strong wind shear. Areas of showers and thunderstorms developed and became widespread near and north of the warm front, and limited the northward progress of the front, but severe thunderstorms still developed within the warm sector across Deep East Texas and Northcentral Louisiana, resulting in areas of damaging winds across these areas. An isolated elevated severe thunderstorm also developed over portions of Lamar County Texas, which moved into Red River County and produced quarter size hail near Clarksville. These storms eventually weakened during the mid evening hours with the passage of the trough through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 19, 7:49 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 19, 7:49 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
849 AM CDT Sun Apr 19 2020

.UPDATE...

Tornado Watch #120 has been issued for all of our Louisiana
Parishes along with counties across east and deep east Texas along
and south of I-20. National Mosaic Radar imagery showing
thunderstorms developing along and west of I-45 between Houston
and Dallas. Expecting this activity to gradually increase in
coverage and intensity and eventually push into the area over the
next few hours. /33/

&&

.PREV DISCUSSION... /issued 714 AM CDT Sun Apr 19 2020/

AVIATION...

For the 19/12Z TAF period, a very active terminal forecast period
lies ahead over the next 24 hours as showers and thunderstorms are
expected to rapidly develop later this morning and spread NE over
the region along an advancing warm front. The threat of severe
weather will increase throughout the day in response to this warm
front ushering in much warmer and unstable air ahead of a strong
cold front and upper level disturbance, which will combine to
enhance the convection throughout much of today. Damaging winds,
large hail, and even some tornadoes will be possible with severe
storms that develop from late morning through the afternoon hours.
The severe threat will diminish heading into the early evening as
the cold front advances east along with the upper trough pivoting
across the Red River Valley with some residual convection possible
beyond 20/00Z. In terms of cigs/vsbys, deteriorating conditions
are expected through much of the period with IFR/LIFR categories
common at all sites this morning. Most sites will see intermittent
MVFR cigs this afternoon into this evening in between rounds of
convection, but look for cigs/vsbys to deteriorate once again by
20/06Z or shortly thereafter through the end of the period. Winds
will veer S/SW ahead of the cold front later today with northerly
winds following fropa and speeds averaging near 10 kts, likely
much higher with stronger gusts invof of any severe convection.

/19/

PREV DISCUSSION... /issued 441 AM CDT Sun Apr 19 2020/

SHORT TERM.../Today through Monday/

.Another Significant Severe Weather Event Expected Today...

Sfc analysis early this morning indicates the warm front along the
TX/LA coast has begun its northward retreat with dew points in the
mid and upper 60s to lower 70s eventually spreading across much of
our region later this morning into the afternoon. The warm front
is progged to reach near the I-20 corridor by around midday just
as a cold front begins to shift east of I-35 in north central TX
toward the Ark-La-Tex. Looking aloft, a rather progressive and
potent upper level trough will be quickly ejecting eastward from
eastern NM across TX to provide ample forcing for rapid upscale
growth of thunderstorms in the expanding warm sector from East
Texas across much of North Louisiana through late this morning.
These storms may initially originate as clusters with an eventual
QLCS complex likely forming with continued progression farther
east. During this initial phase of convection, large hail and
damaging winds will be the most likely threats. However, as the
day wears on, the likelihood of more individual sfc-based storms
will increase, especially across much of North Louisiana and back
into Deep East Texas where a Moderate Risk of severe weather is
highlighted in SPC's Day 1 Convective Outlook. This area will be
of greatest concern for the possibility of several strong and
potentially long-tracked tornadoes due to the increasingly warm
and buoyant environment as instability approaches 2000-2500 J/kg
at the sfc and possibly higher into the afternoon with 0-1 km
shear values in the 300-400 m2/s2 range. Hence, the Moderate Risk
area is indicative of the increasing tornado threat as we shift
from late morning into the afternoon along and south of the warm
front, generally near the AR/LA border westward along I-20 in East
Texas which is encompassed in the Enhanced Risk area. The tornado
threat decreases sharply as you move farther north into Southwest
Arkansas and along the I-30 corridor where a Slight Risk is found.
Any severe storms across this area would most likely pose a large
hail or damaging wind threat from late morning through afternoon.

As the cold front enters the region later on today, the tornado
threat will gradually diminish from west to east as we approach
the evening hours. However, much like last weekend's severe event,
the upper trough will just begin to pivot into the region as it
tracks along the Red River Valley with additional strong to severe
convection possible from late afternoon through around sunset. If
this potential second round does materialize, large hail would be
the main concern along with damaging winds as a secondary threat.
Although the threat for flash flooding is generally low for this
event, cannot rule out some localized flooding where storms drop
an inch or two of rainfall in a short amount of time. Otherwise,
the severe weather threat should be wrapping up entirely by early
evening as the cold front quickly races toward the coast and upper
trough shifts east toward the Mississippi River. Much cooler air
will spill in behind the front as temperatures dip down into the
50s for overnight lows.

Post-frontal conditions on Monday may allow for partial clearing,
but expect cloud cover to generally linger through the day with
temperatures rebounding into the mid to upper 70s for afternoon
highs, very seasonable for this time of year as we look toward the
final third of this very active month of April.

/19/

LONG TERM.../Monday Night through Sunday Night/

Monday Night, we will be dealing with WNW flow aloft across much of
the Southern Plains/Lower Miss Valley. The cold front that will move
through our region late today into tonight will be located along the
SE TX/LA Gulf Coast to begin the period. Sfc ridging will be in
place across our region resulting in rather pleasant temperatures
Monday Night. As we move into Tue, sfc ridging will move well east
of our region, allowing for returning southerly component to our
wind and as a result, should see temperatures warming into the lower
80s across many locations. The warming trend will continue into
Tuesday Night as we should quickly see returning low level moisture
by this time ahead of our next storm system set to effect our area
Wed/Wed Night.

This next upper level trough will move quickly out of the Four
Corners Region of the country Tue Night and into the Plains on Wed.
Flow across the Southern Plains/Lower Miss Valley will quickly shift
from WNW to SW and we should begin to see good upper forcing moving
into at least our west half during the day Wed. Medium range progs
are showing good agreement with sfc cyclogenesis moving quickly out
of the OK/TX Pndl region of the country Wed Morning, into Eastern OK
late Wed Aftn and into Central AR early Thu Morning. Given this
track of the sfc low, our entire region should be well into the warm
sector as 2M dewpoints of 65+ should have returned to our northern
most zones with 70+ dewpoints possibly as far north as the I-20
Corridor late Wed Aftn/Night. Adding to this the likelihood of the
trough ejecting out with a negative tilt given LFQ region of a 120Kt
upper jet and with an obvious uptick in instability ahead of this
trough axis late Wed/Wed Night with increasing mid level and low
level shear parameters, there is enough confidence in adding severe
wording to our weather grids and given PWAT values nearing 2 inches
during this timeframe as well, will add heavy rain wording to the
grids as well. Depending on how much rainfall our region sees over
the next 24 hours, this mid week system could result in more
widespread flooding concerns but timing of the system is critical
thus will continue to monitor.

We lose the effects of the trough early on Thu but there is no rest
for the weary as there are indications of yet another trough that
could bring strong storms back into our region as early as Friday
into Friday Night but given the wide temporal range in the medium
range, will just advertise low end chance pops for now.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  57  76  56 / 100  30   0   0
MLU  75  56  74  54 / 100  60   0   0
DEQ  71  51  74  49 /  90  30   0   0
TXK  73  54  73  53 /  90  30   0   0
ELD  72  53  75  49 /  90  50   0   0
TYR  77  57  76  57 /  80  10   0   0
GGG  75  56  76  54 /  80  10   0   0
LFK  80  59  79  59 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Apr 19, 2:54 AM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
354 AM CDT Sun Apr 19 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
354 AM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Another widespread severe weather outbreak is likely today through
this evening across much of the Four State Region. Very large
hail, destructive wind gusts and isolated tornadoes, some long
tracked and significant, will be possible. The greatest tornado
threat should be across Deep East Texas into all of Northern and
Northeast Louisiana, late this morning through the afternoon
hours. Another severe weather threat may materialize this evening
into the early overnight hours near and north of the Interstate 20
Corridor of Northeast Texas and Northern Louisiana. The threat
with this secondary severe weather possibility would be large hail
and damaging wind gusts. While very heavy downpours will be
possible today, flash flooding should stay confined to flood prone
areas with widespread flooding not likely through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Another round of severe weather will be possible late Wednesday
through Wednesday Night across the Four State Region. While
details are still far from certain at this time, this mid week
system is concerning for a large portion of our region with an
excessive heavy rainfall threat as well.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be necessary for today into
this evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Special weather statement, Apr 19, 9:17 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1017 AM CDT Sun Apr 19 2020

LAZ017-TXZ167-191600-
Sabine LA-Sabine TX-
1017 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SABINE PARISH IN
NORTHWESTERN LOUISIANA AND SOUTHEASTERN SABINE COUNTIES UNTIL 1100 AM
CDT...

At 1017 AM CDT, Doppler radar was tracking a strong thunderstorm
near Mayflower, or 11 miles west of Toledo Bend Dam, moving
northeast at 50 mph. This storm will affect mainly rural areas of
Southeast Sabine County Texas and Southern Sabine Parish Louisiana.

Penny size hail will be possible with this storm.

Locations impacted include...
Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 300 PM CDT for northwestern
Louisiana...and eastern Texas.

LAT...LON 3153 9324 3136 9324 3136 9339 3128 9344
      3128 9353 3124 9356 3123 9354 3120 9355
      3117 9358 3118 9363 3116 9391
TIME...MOT...LOC 1516Z 239DEG 42KT 3115 9375

15
Special weather statement, Apr 19, 9:23 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1023 AM CDT Sun Apr 19 2020

TXZ152-153-166-191615-
Nacogdoches TX-San Augustine TX-Shelby TX-
1023 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NACOGDOCHES...
CENTRAL SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 1115 AM
CDT...

At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm over
Melrose, or 11 miles east of Nacogdoches, moving northeast at 55 mph.

Penny to nickel size hail will be possible with this storm.

Locations impacted include...
Nacogdoches, Center, Joaquin, Melrose, Shelbyville, Martinsville,
Neuville, Huxley, Arcadia, James, Jericho and Hurstown.

A Tornado Watch remains in effect until 300 PM CDT for northwestern
Louisiana...and eastern and northeastern Texas.

LAT...LON 3150 9452 3159 9462 3198 9407 3198 9404
      3193 9398 3192 9397 3192 9396 3189 9392
      3187 9389 3184 9387 3183 9388 3181 9387
      3181 9386 3175 9383
TIME...MOT...LOC 1523Z 237DEG 47KT 3160 9446

15
Special weather statement, Apr 19, 9:27 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1027 AM CDT Sun Apr 19 2020

LAZ001-010-TXZ138-150>153-191615-
De Soto LA-Caddo LA-Panola TX-Harrison TX-Nacogdoches TX-Rusk TX-
Shelby TX-
1027 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO AND
SOUTHWESTERN CADDO PARISHES...SOUTHEASTERN HARRISON...PANOLA...
SOUTHEASTERN RUSK...NORTHEASTERN NACOGDOCHES AND NORTHWESTERN SHELBY
COUNTIES UNTIL 1115 AM CDT...

At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Carthage, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Carthage, Greenwood, Waskom, Stonewall, Tenaha, Timpson,
Garrison, Beckville, Deberry, Elysian Fields, Pinehill, Gary City,
Keachi, Longstreet, Keat Chie, Front, Spring Ridge, Stockman and
Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 300 PM CDT for northwestern
Louisiana...and eastern and northeastern Texas.

LAT...LON 3171 9446 3217 9471 3261 9401 3220 9376
TIME...MOT...LOC 1527Z 240DEG 49KT 3205 9444

19

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
April 19, 9:45 AM CST
Where
Cherokee County, 0.76 mi WSW of Linwood
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.664, -94.991

A large tree was down blocking Highway 21 about 5 miles east of Alto.

Thunderstorm Wind, Nacogdoches

When
April 19, 9:50 AM CST
Where
Nacogdoches County, 2.95 mi SSE of Sacul
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.781, -94.910

Trees were blown down on FM 1648.

Hail, Nacogdoches

When
April 19, 9:57 AM CST
Where
Nacogdoches County, 1.23 mi ENE of Lilbert
Measured
1.5 in hail
Reported by
Public
Coordinates
31.737, -94.901

Ping pong ball size hail fell in the Lilbert community.

Thunderstorm Wind, Nacogdoches

When
April 19, 9:57 AM CST
Where
Nacogdoches County, 0.54 mi WNW of Del Rentzel
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.582, -94.739

Trees were blown down on FM 225.

Hail, Nacogdoches

When
April 19, 10:05 AM CST
Where
Nacogdoches County, 3.41 mi ENE of Linn Flat
Measured
0.88 in hail
Reported by
Public
Coordinates
31.801, -94.677

Nickel size hail fell along Highway 259 northwest of Appleby.

Thunderstorm Wind, Nacogdoches

When
April 19, 10:13 AM CST
Where
Nacogdoches County, 1.84 mi NW of Holly Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.769, -94.602

A tree was blown down onto County Road 1362.

Thunderstorm Wind, Shelby

When
April 19, 11:12 AM CST
Where
Shelby County, 5 mi SW of Pauls Store
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.771, -93.982

A tree was blown down at the intersection of FM 2694 and FM 3471.

Thunderstorm Wind, Smith

When
April 19, 11:37 AM CST
Where
Smith County, 6.09 mi NNW of Garden Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.606, -95.555

Trees were blown down on Highway 455.

Thunderstorm Wind, Smith

When
April 19, 11:56 AM CST
Where
Smith County, 3.63 mi NNW of Lindale
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.568, -95.425

Trees were blown down on County Road 452.

Hail, Shelby

When
April 19, 1:15 PM CST
Where
Shelby County, 4.97 mi SW of Pauls Store
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.771, -93.982

A picture was posted to social media of half dollar size hail that fell between Shelbyville and Huxley.

Thunderstorm Wind, Angelina

When
April 19, 1:45 PM CST
Where
Angelina County, 2.29 mi SE of Pollok
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.445, -94.855

A tree was blown down near Pollok.

Thunderstorm Wind, San Augustine

When
April 19, 2:40 PM CST
Where
San Augustine County, 0.34 mi WSW of Broaddus
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.298, -94.275

A tree was blown down near Broaddus.

Thunderstorm Wind, Sabine

When
April 19, 3:10 PM CST
Where
Sabine County, 1.36 mi NNW of Hemphill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.349, -93.857

A large tree was blown down across Highway 184 near Hemphill.

Hail, Red River

When
April 19, 3:12 PM CST
Where
Red River County, 0.68 mi SSW of Clarksville
Measured
1 in hail
Reported by
Department of Highways
Coordinates
33.610, -95.053

Dime to quarter size hail fell in Clarksville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879912, 879913, 879914, 879940, 879916, 879915, 879919, 879924, 879921, 879936, 879927, 879930, 879933, 879931.